I am currently in Latin America, where a lot of prescription drugs are available over the counter, including a range of anti-parasitics and antibiotics.
I have been suffering from many of the gut issues others have, I have developed lactose intolerance and gluten intolerance (I think I always had a mild case of the former, but nothing severe enough to stop me consuming lactose).
About three weeks ago, I decided to try some Albendazole, because having done morning body temperature tests in the past on the advice of a nutritionist (the same one Chi went to prior to his recovery), I found my waking body temperature to be lower than optimum. While this points to hypothyroidism, I had blood tests done which a PFS sceptic endo refused to acknowledge as pointing to hypothyroidism or anything worthy of medical attention / prescription. Having not been in the country long enough to pursue this further, I have just lived with it and figured my low energy etc might be due to this. Nevertheless, having read about body temperature, I understand that the reason the optimum is around 98.8F / 37C is because at that temperature our organs and stuff work at optimum level, but also because it is an inhospitable temperature for pathogens to survive at. When our temp is lower, our body becomes more hospitable for such things. Having looked at symptoms related to such things, they include low energy, poor focus and concentration, all sort of things that match many symptoms I have been living with.
Now, three weeks back I got back to looking into this and decided to go and buy some Albendazole (anti-worm) and Fluconazole (anti-fungal) meds, and I took the Albendazole, one dose one week and then a second dose seven days later. I had read this was the treatment for ascariasis, but that for other worms the treatment was longer term usage. I never took the Fluconazole on the basis that I read that if you have some sort of fungus in the brain it could lead to seizures, and while I would be keen to know about having such a thing, and get rid of it, I don’t want to go through seizures while on lockdown on my own in a country with a stretched healthcare system. So I still have those pills.
Anyway, I had been feeling a lot more positive and energetic in recent weeks, so much so I was almost feeling a little bit too energetic, almost manic (though that is way preferable to the previous malaise). However, that seemed to subside last week. I thought it was all down to my other experiment with gaba, which seems to have significantly improved my sleep (I have not taken it for the past three days, after two weeks on it, but I have continued to be able to get to sleep with just a bedtime tea and guided meditation, here is that thread Positive experience with GABA supplementation).
With the gaba and having also recently been using megadoses of vit d (the liquid sachets I was prescribed a couple of years back when my bloods came back majorly deficient in vit d - I figured by now I probably was again as that is one of the common effects of PFS, so got some of them in, because, again, they are available here without prescription). So I kind of forgot about the Albendazole.
However, I was feeling low on energy again recently and the other day I got to thinking that maybe the Albendazole had something to do with it. Because, as I read, if you are given a course of treatment for a particular worm, you are supposed to keep taking it for as long as the doctor says, no matter if you start feeling better much sooner. So I was wondering if I could have killed something off partially, which was now having a resurgence.
So I decided to take some more. I went to my local pharmacy, where I bought it the first time, told the pharmacist about my experience and said I wanted to take some more. She advised that I should not just take that, but should also take Secnidazole, an antibiotic which (I subsequently read) in combination with Albendazole can have the same effects on parasitic and pathogenic organisms as a longer course of Albendazole. I was quite fearful as I am pretty sure that a course of oral antibiotics given to me for an ear infection a couple of years back caused a decline in my condition. However, in the end I decided to go with it.
Now instead of taking one Albendazole one week and the second the next week, the pharmacist told me to take both tablets on an empty stomach in the morning, wait 20 mins before eating, then take the two Secnidazole after eating, which I did.
That was yesterday, and almost immediately I went to the toilet and it came out much more “normal” than I am used to. I didn’t initally think that it could be related, as I had literally just taken the pills. However, since then I have been to the toilet twice per day (rather than several times as has become common) and my stools have been far more normal. Not perfect, not quite as dry as you would wish, but solid, not liquid or chunks, or blasting out with loads of gas. Sorry for the TMI, but I figure more detail is better than beating around the bush. I had two pretty normal bowel movements yesterday and have had two more today. On top of that I definitely feel more positive and don’t have the same lethargy that came back last week.
I have obviously taken these medications on a whim, without doing stool samples, and I know that was a risk. But I didn’t want to seek out such a test, wait around for the results to come back and spend a bunch of money on consultations to do so. It is only something I was able to do because I am in a country that allows these drugs to be bought over the counter.
I am not advocating anyone else does this, it is always preferable to seek proper medical investigation and be prescribed things based on your specific needs. However, I did want to relay this. It must be these drugs that have improved my bowel movements, and so I must have had some parasite or pathogen or other. The combination of Albendazole and Secnidazole seems to be a pretty powerful one. The pharmacist said I shouldn’t take either drug again for at least 6 months after this.
Edit: alternatively the antiobiotic effect of the Secnidazol could have eased these IBS-type symptoms, having read that IBS sufferers have seen benefit from antiobiotics, so I guess time will tell if it was some sort of pathogen or just a type of IBS, which presumably would return once the antibiotic is out of my system.